MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-3.5-6-3D-ES
Medical Device Problem Codes Break (1069); Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium prime coil could not be detached and experienced resistance.It was reported that the axium prime coil could not be detached using the instant detacher (id).Two attempts were made with the id.Manual detachment was also attempted once, but it was not successful.It was reported that there was coil separation/break/premature detachment, and the coil was collected by pulling on the delivery wire.The coil had not been repositioned, and a continuous flush had been administered.There was also resistance in the proximal shaft of the phenom 17 microcatheter. no additional medical/surgical intervention was required, and the event was said to be not associated with the patient.The devices were prepared according to the instructions for use (ifu).
 
Additional Manufacturer Narrative
As found condition: the axium prime coil was returned for analysis within a shipping box; within a plastic bio-pouch; within an opened axium prime outer carton and inner pouch.There was no instant detacher returned with the device.Visual inspection/damage location details: the ai crimps and coupler tube were present and intact.The positive load indicator and break indicator were still intact.No evidence of mechanical or manual detachment attempt was found.The coin was found still against the lumen stop.The implant coil was still attached to the pushwire.The shield coil was appeared to be stretched.The lumen stop and the retainer ring were found to be visually acceptable.The axium prime implant coil was found to be damaged and stretched.No other anomalies were observed.Testing/analysis: the lumen stop inner diameter (id) and retainer ring inner diameter (id) were measured to be within specifications.A mechanical detachment was attempted using an in-house instant detacher, however the device failed to detach.A manual detachment was then attempted by breaking the break indicator and retracting the release wire, successfully detaching the device with no issues and no resistance encountered.Conclusion: based on the analysis performed, the customer report of ¿non-detach¿ was confirmed as the axium prime coil was returned with the implant coil was still attached to the pushwire.However, the root cause could not be determined.In addition, the axium prime coil could not be confirmed to have separation or break as there is no separation or break with returned axium prime coil.The device failed to detach using an in-house instant detacher; however, breaking the break indicator, the alternative method given in the instruction for use, was successful in detaching the implant coil.The implant coil was found damaged and stretched.Possible causes for coil damage are patient vessel tortuosity, device was not hydrated, continuous flush was not administered during procedure, advancing device against resistance or damaged during shipment as the device was returned without its defensive dispenser coil.The customer reported that " two attempts were made with the instant detacher and manual detachment was also attempted once " however, no evidence of either method was attempted.A continuous flush had been administered and the patient had moderate vessel tortuosity.Since the instant detacher was not returned, any contribution of the instant detacher to the non-detachment could not be determined.There was no non-conformance to specifications identified that lead to the non-detachment issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received indicating the coil did not detach during removal.The procedure was a dissection of the vertebral artery, the blood vessel diameter was about3mm.The patient had moderate vessel tortuosity.The coil did not come out of the introducer sheath smoothly.The cause of the event was not determined.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14398153
Report Number2029214-2022-00815
Device Sequence Number20224823
Product Code KRD
UDI-Device Identifier00847536021259
UDI-Public00847536021259
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/05/2023
Device Model NumberAPB-3.5-6-3D-ES
Device Catalogue NumberAPB-3.5-6-3D-ES
Device Lot NumberB112953
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer05/17/2022
06/06/2022
Initial Report FDA Received Date05/13/2022
Supplement Report FDA Received Date06/10/2022
06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown